Pennsylvania, 2014

Damaging Winds in Pennsylvania, August 12, 2014

August 12, 2014 · NWS CLE · 2 events in 1 county or zone

An area of low pressure moved across southern Canada dragging a cold front across western Pennsylvania. Showers and thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across southern Canada dragging a cold front across western Pennsylvania. Showers and thunderstorms developed in advance of the front. A couple of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 5:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 12, 5:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
612 PM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT WILL FINISH CROSSING THE AREA THIS EVENING AND IT
WILL BE FOLLOWED BY A TROUGH OVERNIGHT. A SECOND TROUGH WILL CROSS
THE AREA WEDNESDAY EVENING. HIGH PRESSURE WILL FINALLY BUILD OVER
THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THREAT FOR SEVERE SEEMS TO HAVE MOVED EAST OF THE AREA WITH INITIAL
FRONTAL BAND OF CONVECTION. UPPER TROUGH ROTATING ACROSS LWR MI WILL
COME ACROSS NRN OH/NW PA OVERNIGHT...AND WILL TRIGGER ADDITIONAL
SHOWERS...MAYBE A LITTLE THUNDER HERE AND THERE. OVERCAST SKIES WILL
RETURN WITH THE TROUGH. TEMPERATURES WILL BE A HANDFUL OF DEGREES
COOLER THAN LAST NIGHT...BUT REMAIN A FEW ON EITHER SIDE OF 60.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
UPPER TROUGH REMAINS NEARLY STATIONARY THROUGH FRIDAY...CENTERED
ACROSS SOUTH-CENTRAL QUEBEC. MEANWHILE RIDGING WILL STAY PUT
ACROSS THE INTER-MOUNTAIN WEST. AREA WILL BE ON THE FRINGE OF THE
HIGHER MOISTURE SURROUNDING THE CLOSED LOW AND THE DRIER AIR
WORKING ACROSS THE WESTERN GREAT LAKES. A COUPLE OF WEAK TROUGHS
WILL CROSS THE EASTERN LAKES THROUGH WEDNESDAY NIGHT. WILL KEEP A
FEW SHOWERS ACROSS FAR NE OH/NW PA WITH EACH TROUGH. MOST EVERYONE
ELSE WILL HAVE A FEW DAYS OF FAIR WEATHER. TEMPERATURES WILL ONCE
AGAIN BE COOL...70 TO 75 BOTH WEDNESDAY AND THURSDAY WITH A FEW
UPPER 60S POSSIBLE ACROSS FAR NE OH/NW PA. MAY VERY WELL SEE 40S
INLAND AGAIN AT NIGHT...ESPECIALLY THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GENERAL AGREEMENT THAT THE UPPER LEVEL LOW MOVES EAST
OF THE REGION IN THE LONG TERM. THE GFS SUGGEST A TRANSITION INTO
MORE OF A ZONAL FLOW ALOFT WHILE THE ECMWF SHOWS MORE NORTHWEST
FLOW. WITH WARM ADVECTION IN THE LOW LEVELS FELT TEMPERATURES
COULD REACH NORMAL HIGHS IN THE LOW 80S...POSSIBLE ABOVE NORMAL IF
LESS CLOUDS ARE PRESENT. THERE ARE INDICATIONS THAT A PIECE OF
ENERGY WILL BE MOVING INTO THE LOWER LAKES REGION OVER THE
WEEKEND...AND HAVE LEANED TOWARDS THE ECMWF TIMING OF SATURDAY
NIGHT INTO SUNDAY WITH THE NEXT BEST CHANCE FOR RAIN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LINE OF THUNDERSTORMS ALONG AN ADVANCING COLD FRONT WILL IMPACT
YNG/ERI OVER THE EARLY AFTERNOON HOURS. FOR AREAS WEST THERE WILL
BE A BREAK BEFORE ANOTHER TROF WITH MORE OF A WIND SHIFT MOVES
THROUGH. WEST/NORTHWEST WINDS WILL BE AROUND 10-15KT BEHIND THE
FRONT. SOME SCATTERED SHOWERS ARE POSSIBLE WITH THE SECONDARY
FRONT LATER THIS AFTERNOON/EARLY EVENING. AFTER THAT CEILINGS WILL
COME DOWN TO MVFR AND POSSIBLY IFR NEAR DAYBREAK. SOME PATCHES OF
LIGHT RAIN OR BRIEF SHOWERS ARE POSSIBLE OVER NIGHT WITH THE UPPER
TROUGH IN PLACE. AFTER DAYBREAK THE LOW CEILINGS WILL LIFT TO
AROUND 2-3K FT. SHOWERS POSSIBLE AT ERI/CLE.

OUTLOOK...NON VFR CEILINGS AND VISIBILITY IN PRECIPITATION MAINLY
WEDNESDAY MORNING ACROSS NE OH/NW PA.

&&

.MARINE...
SECONDARY COLD FRONT COMING THROUGH THE AREA NOW ENTERING THE
WESTERN BASIN. AS IT MOVES EAST ACROSS THE LAKE THIS EVENING IT WILL
BE FOLLOWED BY A 15KT WESTERLY WIND. FOR WEDNESDAY INTO THURSDAY THE
COLD AIR ADVECTION WILL INCREASE AND SUPPORT BETTER MIXING OVER THE
LAKE. WINDS WILL PREDOMINANTLY BE 10-20KT. THIS COMBINED WITH THE
FETCH WILL SUPPORT WAVES BUILDING UP TO AROUND 4-5 FEET AT TIMES
MAINLY OVER THE WATERS FROM ASHTABULA EAST. A WARM FRONT WILL MOVE
INTO THE AREA FRIDAY NIGHT WITH WINDS BECOMING SOUTHERLY INTO
SATURDAY. THERE IS A SMALL POTENTIAL FOR WATERSPOUTS ACROSS LATE
TONIGHT/EARLY WEDNESDAY MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN/ADAMS
SHORT TERM...OUDEMAN
LONG TERM...JAMISON
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 2:36 AM EST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 AM EDT TUE AUG 12 2014

OHZ003-006>011-017>021-027>031-036>038-047-130745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF LAKE ERIE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OHZ012>014-022-023-032-033-089-PAZ001>003-130745-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS TODAY. DEPENDING
ON HEATING TODAY FROM THE BREAKS IN THE OVERCAST...THE AREA COULD
SEE SOME STRONG SUPER CELL THUNDERSTORMS DEVELOP AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Special weather statement, Aug 12, 5:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 PM EDT TUE AUG 12 2014

OHZ014-023-PAZ003-122355-
ASHTABULA INLAND-CRAWFORD-TRUMBULL-
656 PM EDT TUE AUG 12 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN ASHTABULA...NORTHEASTERN
TRUMBULL AND WESTERN CRAWFORD COUNTIES UNTIL 745 PM EDT...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
CONNEAUT TO 6 MILES NORTHWEST TO 6 MILES EAST OF ORWELL...MOVING
EAST AT 20 MPH. HAIL UP TO THE SIZE OF A NICKEL AND A WIND GUST TO
45 MPH WILL BE POSSIBLE.

THE COMMUNITIES OF ANDOVER AND LINESVILLE MAY BE AFFECTED.

The radar

The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 12, 7:00 PM EST
Where
Erie County, Edinboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.870, -80.130

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Erie

When
August 12, 7:25 PM EST
Where
Erie County, 2 mi NW of Mill Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.901, -79.998

Thunderstorm winds downed a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539771, 539770.